Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Riverton, WY

October 16, 2017Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 16, 2017, 1:24 AM MDT for Natrona County, Wyoming. It took effect at Oct 16, 2017, 12:00 PM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 1:24 AM MDT (07:24 UTC)
In effect from
Oct 16, 2017, 12:00 PM MDT
Expired
Oct 17, 2017, 7:00 PM MDT
In force
31 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS85 KRIW 160724
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
124 AM MDT Mon Oct 16 2017

WYZ280-162200-
/O.NEW.KRIW.FW.W.0003.171016T1800Z-171018T0100Z/
Natrona County/Casper BLM-
124 AM MDT Mon Oct 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT
TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT Tuesday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and new fire starts. Conditions will
  improve tonight before becoming critical again Tuesday afternoon. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* WIND: Southwest 10 to 20 mph with gusts up to 35 mph, with the
  strongest winds expected on Tuesday afternoon.

* HUMIDITY: As low as 12 percent today...10 percent on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
5 follow-up statements
082 
WWUS85 KRIW 161822
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1222 PM MDT Mon Oct 16 2017

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT TUESDAY...

WYZ280-170430-
/O.CON.KRIW.FW.W.0003.000000T0000Z-171018T0100Z/
Natrona County/Casper BLM-
1222 PM MDT Mon Oct 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT TUESDAY...

* IMPACTS: The combination of a very dry atmosphere and breezy to
  windy conditions will create red flag conditions at times into
  early this evening and again by Tuesday afternoon. Any new fire
  starts could spread rapidly in these conditions.

* AFFECTED AREA: In Central WY...Fire Weather Zone 280. 

* COUNTIES AFFECTED: In Central WY...Natrona. 

* WIND: Southwest 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 12 percent this afternoon...10 percent on 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Team Riverton
701 
WWUS85 KRIW 170011
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
611 PM MDT Mon Oct 16 2017

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT TUESDAY...

WYZ280-171215-
/O.CON.KRIW.FW.W.0003.000000T0000Z-171018T0100Z/
Natrona County/Casper BLM-
611 PM MDT Mon Oct 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT TUESDAY...

* IMPACTS: Red Flag conditions will return late morning Tuesday 
  through early Tuesday evening. The combination of a very dry 
  atmosphere and breezy to windy conditions will create red flag 
  conditions at times. Any new fire starts could spread rapidly in 
  these conditions. 

* AFFECTED AREA: In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: In Central WY...Natrona.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
758 
WWUS85 KRIW 170646
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1246 AM MDT Tue Oct 17 2017

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT TUESDAY...

WYZ280-172200-
/O.CON.KRIW.FW.W.0003.000000T0000Z-171018T0100Z/
Natrona County/Casper BLM-
1246 AM MDT Tue Oct 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Red Flag conditions will return later this morning with
  any new fire starts likely spreading rapidly.
 
* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
034 
WWUS85 KRIW 171852
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1252 PM MDT Tue Oct 17 2017

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT TUESDAY...

WYZ280-180100-
/O.CON.KRIW.FW.W.0003.000000T0000Z-171018T0100Z/
Natrona County/Casper BLM-
1252 PM MDT Tue Oct 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Red Flag conditions will continue through 7 pm this
  evening with any new fire starts likely spreading rapidly. 

* AFFECTED AREA: In Central WY...Fire Weather Zone 280. 

* COUNTIES AFFECTED: In Central WY...Natrona. 

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Team Riverton
519 
WWUS85 KRIW 180051
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
651 PM MDT Tue Oct 17 2017

WYZ280-180200-
/O.EXP.KRIW.FW.W.0003.000000T0000Z-171018T0100Z/
Natrona County/Casper BLM-
651 PM MDT Tue Oct 17 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

The wind has decreased and the relative humidity is rising now. 
Therefore, the Red Flag Warning will be allowed to expire at 7 PM 
MDT. 

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 15, 10:30 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 15, 10:30 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MDT Sun Oct 15 2017

.SHORT TERM...This evening through Wednesday
Issued at 120 PM MDT Sun Oct 15 2017

Dry and warm conditions will be the rule of thumb through the
forecast period, as a zonal flow pattern (with a flat ridge) sets
up. Although downsloping winds will not be very strong, 700mb
WNW winds of 20 to 40kt will be commonplace. Thus, models continue
to trend 700mb temps +6 to +9C east of the Divide. These trends
look to continue into the next period as well. As a result, fire
conditions will be elevated, especially Monday and Tuesday, as Min
RH values drop below 15 percent from southern Lincoln to Natrona
County. Gusty SW winds with gusts up to 30 mph will also be
possible from Rock Springs to Casper. These conditions look to be
marginal by Wednesday.

Gusty winds could return Monday and Tuesday night to the Cody
Foothills, as the temperature gradient tightens and a couple of
mid level waves pass through the area. At this time, the signature
does not look as strong as the event Saturday night and looks to
be more localized to the Clark area.

.LONG TERM...Wednesday night through Sunday night
Issued at 120 PM MDT Sun Oct 15 2017

Forecast looks just like it did yesterday. One system to deal with
Friday into early Saturday otherwise, mild and dry. Ridge aloft
passes overhead Wednesday night with thermal ridge passing by on
Thursday with H7 temps forecast to be between +7 and +9C. It will
likely lead to most areas east of the divide getting into the 70s.
It is late October but we'll also see some increase in the H7
wind and some weak lee side troughing which may help to mix us
out. If we fully mix, we'll be well into the 70s. Will continue
yesterday's idea of nudging temps above the procedure numbers. On
Friday, we may still see a weak disturbance ride up ahead of our
Friday night/Saturday trough on a little jet streak helping to get
a few showers going in the far west. The main front doesn't
arrive until late in the day Friday and then it sweeps east across
the area Friday night. There will be one more mild day east on
Friday but with increasing southwest wind, especially in the wind
corridor where winds could be quite strong. A quick shot of rain
changing to snow will hit the west and south. A chance of showers
will also move east of the divide Friday night moving out of the
ern zones by Saturday morning. Temperatures are milder than our
last system so at the current time, most precipitation east of the
divide will be in the liquid form except for the mountains. The
one thing to watch with this is the potential for another mid
level circulation developing east of the divide early Saturday.
Right now the GFS shows it in ern Fremont county at 12z Saturday
with a swath of cold rain or possibly a rain/snow mixture for a
couple hours. Either way, it'll be short lived. We recover quickly
next Sunday not unlike this Sunday and that leads into another
very mild period early next week as the mean ridge starts to build
over the western U.S.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 1030 PM MDT Sun Oct 15 2017

VFR conds will prevail across the area through Monday evening.
It will be windy from near KRKS to KCPR again on Monday with the
wind decreasing after 00Z Tue. The KCOD area will also see a gusty
west wind through the night, then decreasing by late morning Monday.

&&

.FIRE WEATHER...
Issued AT 120 PM MDT Sun Oct 15 2017

Dry and warm weather conditions will occur through much of the
week. Elevated fire conditions will be possible Monday and
Tuesday, as Min RH values drop to critical values and gusty SW
winds increase during the afternoon. These winds will mainly
impact the Wind Corridor, from Rock Springs to Casper. These
conditions could return Wednesday, but are not expected to be as
critical at this time.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...Skrbac/AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 15, 7:41 AM MDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
741 AM MDT Sun Oct 15 2017

WYZ001>020-022>030-161345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
741 AM MDT Sun Oct 15 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday to Tuesday...Elevated fire conditions possible from Rock
Springs to Casper.

Friday and Friday night...Significant snowfall possible in the
western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.